Kefir Is Making Me Sick

Can Kefir Make Me Sick?

I drank a cup of kefir and now I feel sick! 

Is It Normal To Feel Sick After Drinking Kefir?

This is the email I got from a frantic reader who had hoped kefir was going to be the answer to her prayers. The woman had a history of multiple antibiotics as a child and young adult. She has a history of IBS, and depression, as well as many digestive complaints. She started making her own kefir but every time she drinks it, she feels nauseated and gets a really bad headache. She is also complaining about a sensation of blood rushing in her ears. What is happening?

Most likely what this lady is experiencing is a Herxheimer reaction, and no this is not dangerous. It is actually a very good sign! 

A Herxheimer reaction (sometimes called Herx for short) happens when organisms in your body start dying off, and release toxins into your blood stream. It was originally described as a reaction to taking antibiotics for an infection, but it happens much more frequently in the 'natural healing' world, as you cleanse your body of the bad and replace with the good! 

Herx reactions are sometimes described as "die off", "healing crisis". The symptoms are diverse, and can be quite different for everybody. Some people will be terribly ill, and some people will have mild symptoms, or even no symptoms at all. Here are some things that you might feel when experiencing Herx reaction after drinking kefir:

  • Digestive issues- flatulence, foul smelling stools, unusual colored stools, diarrhea or constipation, cramping, heartburn, nausea etc
  • Flu-like symptoms- increase mucous production, low grade fever, sore throat, cough etc
  • Neurologic symptoms- headache, dizziness, 'brain fog', difficulty concentrating, depression or euphoria (drunk feeling), anxiety, extreme tiredness
  • Other- bad breath, achy joints, mild rash etc

All of these things are normal, so what do you do if you experience a Herx reaction? Or what if you are not sure if you are having a Herx reaction, or you are really sick? The answer is simple; Stop drinking kefir until the symptoms subside, and then go at it more slowly! 

Start with a tablespoon. Wait a few hours, and if you feel fine, have another tablespoon. 

The worst possible thing you can do is throw out your kefir and swear to never drink it again. People who have Herx reactions NEED to get rid of the bad bacteria that has taken over your life! You must persevere. Taking it a little at a time can reduce the severity of the symptoms and ensure that you are still getting the benefit of good probiotic bacteria. 

 

[wherego]